New Mexico, 2025

Flash Flood and Hail in New Mexico, July 13, 2025

July 13, 2025 · NWS EPZ · 2 events in 1 county or zone

The tail end of an upper level trough moving through the Upper Midwest was affecting the Sacramento Mountains. Modest moisture at the low levels added to the instability across the area which resulted in strong thunderstorms with a lot of hail and flash flooding in the Sacramentos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The tail end of an upper level trough moving through the Upper Midwest was affecting the Sacramento Mountains. Modest moisture at the low levels added to the instability across the area which resulted in strong thunderstorms with a lot of hail and flash flooding in the Sacramentos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 13, 10:00 AM MST, 2 hours 31 minutes earlier. Its key messages:

  • Updated at 1037 AM MDT Sun Jul 13 2025
  • An overall increase in thunderstorm activity is expected through the week, with the usual potential monsoon hazards of heavy rainfall with localized flooding, gusty winds, and localized blowing dust.
  • With the return of moisture and increased cloudiness, daytime temperatures will drop back towards mid-July normals for today and through next week.
Area forecast discussion, Jul 13, 10:00 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1100 AM MDT Sun Jul 13 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1037 AM MDT Sun Jul 13 2025

 - An overall increase in thunderstorm activity is expected
   through the week, with the usual potential monsoon hazards of
   heavy rainfall with localized flooding, gusty winds, and
   localized blowing dust.

 - With the return of moisture and increased cloudiness, daytime
   temperatures will drop back towards mid-July normals for today
   and through next week.

&&

.DISCUSSION...
Issued at 1037 AM MDT Sun Jul 13 2025

The monsoon is taking the spotlight once again in today's
forecast, with multiple rounds of storms expected through the late
evening hours across the Borderland. An increase in moisture from
the southeast, combined with daytime heating and subtle upper-
level forcing, will lead to the development of thunderstorms this
afternoon. Initial development is anticipated over the higher
terrain of the Sacramento Mts and the Black Range, spreading
into the lowlands in the late afternoon and evening. Typical
monsoon hazards will exist, including moderate to locally heavy
rainfall, especially in areas that receive repeated convective
activity. Outflow winds from stronger storms could reach 35-45 kt,
bringing with them a risk of blowing dust. With the modest
northerly flow aloft, upper level divergence will be enhanced,
leading to improved atmospheric stretching. With that, a few
storms may become strong to severe, capable of damaging wind gusts
and small to medium-sized hail.

The monsoonal flow continues on Monday and Tuesday with additional
rounds of thunderstorms. As is common in the monsoon, thunderstorm
coverage will remain scattered to possibly numerous, with a very hit-
or-miss situation for rainfall and impacts. Gusty winds and
localized blowing dust will continue to plague the Borderland,
especially given soil drying and lack of widespread wetting
rainfall.

Upper-level flow will likely remain weak into the midweek with
ample moisture availability, allowing for a continuation of
daily, diurnally- driven thunderstorm activity. There are some
indications of a weak upper low potentially moving through the
area towards the end of the week, which could enhance moisture and
provide additional lift, increasing the threat of more widespread
heavy rainfall. Confidence in the exact timing and strength of
these features is low to moderate, but the overall signal suggests
a continued elevated risk for thunderstorm and their subsequent
hazards.

Drier air attempts to work its way in on Saturday, though current
indications lean towards a continuation of monsoonal moisture. A
subtle reduction in coverage may be the only result.

With the increased moisture and cloud cover, temperatures will be
lower than the scorchers seen in the previous week throughout the
forecast period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1037 AM MDT Sun Jul 13 2025

Unsettled weather will dominate the TAF period. Shwrs and tstms
will initiate off the high terrain again this aftn, capable of
sudden and erratic downburst winds, frequent lightning, and small
hail. Some tstms may become strong to severe in the late aftn to
early evening. Direct hits to terminals will likely create lcl
MVFR/IFR cigs/vsbys due to heavy rainfall. Distant tstms will also
have the ability of creating areas of BLDU, which could impact
vsbys, especially in and around KDMN. Activity will diminish aft
14/05Z, leaving light and VRB winds and improving cigs.

&&

.FIRE WEATHER...
Issued at 1037 AM MDT Sun Jul 13 2025

Moisture will remain elevated throughout the period, keeping
minimum relative humidity values in the mid to upper teens for
most zones, and higher with storm activity. Daily chances for
scattered thunderstorms will be present, with gusty outflow winds
being the primary concern outside of brief heavy rainfall.
Venting conditions will generally range from poor to fair, with
some periods of very good venting, especially westward. Consistent
rainfall chances will temper critical fire weather conditions,
but localized strong winds from thunderstorms still pose a risk
for rapid fire spread should a new ignition occur. Additionally,
lightning into receptive fuel beds may create new starts.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  98  73  96  76 /  40  50  30  20
Sierra Blanca            89  66  87  67 /  50  50  40  20
Las Cruces               96  67  93  69 /  50  60  40  40
Alamogordo               94  67  91  67 /  50  40  40  10
Cloudcroft               71  50  71  52 /  60  30  70  10
Truth or Consequences    96  68  92  69 /  40  50  50  40
Silver City              91  62  86  62 /  80  60  70  60
Deming                   99  69  96  69 /  50  70  50  60
Lordsburg                98  67  94  67 /  50  60  60  70
West El Paso Metro       96  72  93  75 /  40  50  30  30
Dell City                94  68  91  68 /  30  30  20  10
Fort Hancock             97  73  94  75 /  50  50  40  20
Loma Linda               88  64  86  66 /  40  40  40  20
Fabens                   96  72  94  73 /  40  50  30  20
Santa Teresa             95  70  92  73 /  40  60  30  30
White Sands HQ           96  71  93  73 /  40  50  40  30
Jornada Range            96  67  92  68 /  40  50  40  30
Hatch                    99  68  95  70 /  50  60  50  40
Columbus                 99  71  94  72 /  50  70  50  50
Orogrande                92  67  90  69 /  50  30  40  20
Mayhill                  81  55  78  55 /  70  30  70  10
Mescalero                83  55  80  55 /  60  30  70  10
Timberon                 78  54  76  55 /  70  30  70  10
Winston                  88  56  84  57 /  60  60  60  50
Hillsboro                94  63  91  64 /  50  60  50  50
Spaceport                95  65  92  67 /  30  30  40  30
Lake Roberts             92  55  88  56 /  80  60  70  60
Hurley                   94  63  89  63 /  70  60  60  60
Cliff                    99  62  94  63 /  70  60  70  60
Mule Creek               96  59  90  60 /  70  50  70  60
Faywood                  92  63  88  65 /  70  60  60  60
Animas                   99  68  93  68 /  50  70  70  70
Hachita                  97  67  92  67 /  50  70  70  60
Antelope Wells           96  65  90  66 /  60  80  70  70
Cloverdale               91  64  89  64 /  60  70  80  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...99

In the hours before

Special weather statement, Jul 13, 12:28 PM MST, 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
128 PM MDT Sun Jul 13 2025

NMZ414>416-131945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
128 PM MDT Sun Jul 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 145
PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Cloudcroft, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sacramento, Cloudcroft, Sunspot, Mountain Park, Benson Ridge, Hay
Canyon, Cox Canyon, Karr Canyon, Dry Canyon, James Canyon, High
Nogal, Bluff Springs, Upper Karr Canyon, and Piney Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3278 10583 3290 10584 3307 10568 3279 10554
TIME...MOT...LOC 1928Z 236DEG 5KT 3288 10574

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

40

The radar

The Holloman AFB radar (KHDX), 38 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Otero

When
July 13, 12:31 PM MST to 1:10 PM MST
Where
Otero County, 1.22 mi SW of Cloudcroft
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.956, -105.742

Hail up to the size of quarters and as deep as 4 inches in areas was reported around Cloudcroft. Snow plows were called in order to remove the hail from roads.

Flash Flood, Otero

When
July 13, 2:45 PM MST to 4:00 PM MST
Where
Otero County, 1.5 mi N of Mescalero to 2.11 mi NW of Mescalero
Cause
Heavy Rain / Burn Area
Reported by
NWS Employee
Coordinates
33.172, -105.772

Flash flooding was reported with 6 inches of water coming out of Soldier Canyon onto Highway 70 and into Mescalero.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277595, 1277596.